No Reliable Predictors for Ipilimumab-Induced Hypophysitis

Miriam E. Tucker

May 29, 2018

BOSTON — All cancer patients receiving treatment with the immune checkpoint inhibitor ipilimumab (Yervoy, Bristol-Myers Squibb) should be closely monitored for signs and symptoms of hypophysitis, new research suggests. 

The results of a retrospective study showed that there are, as yet, no reliable predictors of ipilimumab-induced hypophysitis, Roula Zahr, MD, of Oregon Health and Science University, Portland, reported here May 18 at the American Association of Clinical Endocrinologists (AACE) 2018 Annual Scientific & Clinical Congress.

Ipilimumab is a monoclonal antibody against CTLA-4 that is approved for the treatment of metastatic melanoma and renal cancer. The drug, along with other so-called checkpoint inhibitors, augments the immune response by suppressing inhibitory pathways and facilitating immune-mediated antitumor activity.

However, therapeutic targeting of these pathways canalso cause endocrinopathies, which occur when endocrine organs are targeted by the over-stimulated immune response, Zahr explained.

Hypophysitis is the most commonly reported endocrinopathy associated with ipilimumab. The exact mechanism isn't known, but it is believed to be a type 2 hypersensitivity reaction whereby the antibody binds to antigens on the pituitary, activating complement and causing gland destruction.

In the retrospective study of 117 patients receiving ipilimumab for metastatic melanoma at a single institution between 2011 and 2016, Zahr and colleagues could not identify any reliable predictors for the development of hypophysitis, which occurred in 13% of the cohort, although there were a couple of signals.

"Given the lack of well-identified risk factors for ipilimumab-induced hypophysitis, all patients on this immune therapy should be monitored closely for early recognition and treatment for this easy to treat, although potentially life-threatening, side effect," Zahr told Medscape Medical News

Asked to comment, session moderator Matthew J. Levine, MD, Scripps Clinic, La Jolla, California, noted "the more of these studies we see, the more it brings to light the very real issue of endocrinopathies in the setting of use of these agents."

"These checkpoint inhibitors aren't going away," noted Levine, whose own study on the phenomenon was reported at last year's AACE meeting. "They're widely in use and very good at what they do. But the more science we have behind some of these endocrinopathies that they can cause, the more we as an endocrinology community and, perhaps more importantly, the oncology community can recognize what to be on the lookout for."

Some Hints, but No Real Risk Factors Identified

Compared with the 102 patients who did not develop hypophysitis during ipilimumab treatment, the 15 who did were not significantly different in terms of age, gender, race/ethnicity, diabetes status, or body mass index.

The proportion with an autoimmune disease in those who did vs did not develop hypophysitis at baseline was significantly different (13% vs 1%; P = 0.045), but the patient numbers were very small (2 vs 1).

When examined by age and gender, men with hypophysitis were significantly older than those without (68 vs 56 years; P = .02), a difference not seen among women. The men with hypophysitis were also significantly older than women with the condition (68 vs 51 years; P = .009).

There were no differences in number of ipilimumab cycles, survival time after ipilimumab, BRAF mutation status, or primary cancer site in those with or without hypophysitis

However, although none of those who developed hypophysitis had received chemotherapy prior to receiving ipilimumab, 29% of those who didn't develop the endocrinopathy had, a significant difference (P = .011), although again, the patient numbers were small.

Zahr told Medscape Medical News that small published studies have suggested that combining immunotherapy with standard anticancer therapies, such as chemotherapy or radiotherapy, provides synergistic antitumor effects, thought to be mediated by changes in tumors and their immune microenvironment, rendering them more sensitive to immune cell attack.

However, she added, "the impact of combined or previous therapy on immune-related side effects is unknown. Future studies are needed to confirm this finding and clarify the underlying mechanism."

MRI Findings and Treatment

On MRI performed on 11 patients with ipilimumab-induced hypophysitis, pituitary enlargement was seen in 10 patients, enhancement in eight (four homogenous, three heterogeneous, and one nonspecific), stalk thickening in six, and stalk enhancement in five. Just one patient had no remarkable findings on MRI. 

The patients with hypophysitis had all been treated with high-dose glucocorticoids (13 prednisone, two methylprednisone, and one hydrocortisone), as per the institutional protocol at the time. However, a 2015 study found no differences between high and physiologic glucocorticoid treatment in rates of or time to resolution of pituitary enlargement, secondary adrenal insufficiency, hypothyroidism, hypogonadism, or hyponatremia (Clin Cancer Res. 2015;21:749-755).   

"There is no evidence of need for high-dose steroids but you need to give everyone physiologic replacement of glucocorticoids," Zahr said during her presentation.

Levine commented, "It was a very well put-together study...It points out the need to be aware of this complication, to recognize it, to assess for symptoms should someone present in this fashion, what to expect, and what to do in terms of treatment."

Zahr has reported no relevant financial relationships. Levine is a speaker for and/or has received honoraria from Novo Nordisk, Janssen, Merck, Boehringer-Ingelheim, and Amgen.

American Association of Clinical Endocrinologists (AACE) 2018 Annual Scientific & Clinical Congress. May 18, 2018; Boston, Massachusetts. Abstract 838.

For more diabetes and endocrinology news, follow us on Twitter and on Facebook.

Comments

3090D553-9492-4563-8681-AD288FA52ACE
Comments on Medscape are moderated and should be professional in tone and on topic. You must declare any conflicts of interest related to your comments and responses. Please see our Commenting Guide for further information. We reserve the right to remove posts at our sole discretion.

processing....